Safe Alternative to Valium?

Discussion in 'Support' started by Ford, Aug 18, 2016.

tinnitus forum
    1. Ford
      Alone

      Ford Member

      Location:
      Chesterfield, UK
      Tinnitus Since:
      1995
      Cause of Tinnitus:
      Probably stress/anxiety or paroxetine
      Hi there, I'm pretty new to Tinnitus Talk.

      My tinnitus spread to both ears and went crazy and chronic this year, it could have been caused by coming off paroxetine after I'd been on it since 1995.

      The only thing keeping me just about sane and alive is valium, but I'm only allowed a limited supply by my doctor working out about 3 tabs per week. I can just about survive on that amount as it does lower the volume a bit for a couple of days per tablet.

      The problem will be when she takes me off them which she probably will do at some point... I'll find it hard to survive as my quality of life will be zero with it blasting away and sending me crazy.

      Is there any other drug that isn't a benzo which is safe and able to calm the central nervous system enough to lower the volume of T? I've sent for Nature's Way Lavender tablets from the USA which are supposed to be good but I guess won't effect the central nervous system.

      I've heard that Valerian Root is pretty good but again don't know it it will lower the volume of T. I know that I could buy Valium online if the times but I guess that wouldn't be wise as the content wouldn't be guaranteed. I've masked my T up until this year but now my ears are painful and have even become reactive to other sound, making me mega anxious and depressed at times.

      Any help or advice would be greatly appreciated, thanks in advance.
       
    2. linearb
      Psychedelic

      linearb Member Hall of Fame

      Location:
      East Coast USA
      Tinnitus Since:
      1998
      Unfortunately, benzos are more or less the "safest" classical sedative. I am using quotes because there are a lot of problems associated with them as you know, but they are much better than the drugs they replaced (chloral hydrate, phenobarbital).

      Anything that has a "benzo like" mechanism of action, will have the same problems associated with tolerance and withdrawal. Herbal stuff like Valerian is not benign in this regard; I have read at least one credible report of someone having seizures as a result of withdrawal from Valerian after long-term use.

      Regular exercise, good sleep, and stuff like yoga and meditation have a much more subtle effect than drugs, but over a long period of time it can be somewhat similar, and clearly it's much more safe/sustainable. (There are some studies showing an increase in GABA-mediated inhibition as a result of long-term meditative practice; "increase in GABA-mediated inhibition" is exactly what Valium does).

      Having been through benzo withdrawal, I would say that your doctor is doing you a favor by not letting you consume large quantities of benzos long term.
       
      • Agree Agree x 1
    3. Ford
      Alone

      Ford Member

      Location:
      Chesterfield, UK
      Tinnitus Since:
      1995
      Cause of Tinnitus:
      Probably stress/anxiety or paroxetine
      Thanks linearb, what you say makes good sense to me. It's just the thought of what I'm going to be like when I don't have those 3 Valium to help me that scares me, as at times recently I was close to going under... I'd basically stopped eating and drinking until the doctor put me on Valium and Mirtazapine... my intention was to take to my bed until I died. It was only when I noticed the Valium lift away some of the T that I changed my mind. Hopefully I'll be able to master some of the meditative approach... I'm impressed with the videos and books by Julian Cowan Hill, it's just a case if I can find the strength of mind to follow his method successfully. I was using alcohol to stave off panic attacks and give me dutch courage to travel and do things even before the T went crazy, but have had to cut it out altogether as I know there's some risk of brain damage if combined with Valium. I don't know if I can replace alcohol with drinking water like Mr Hill did though.
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.